The Lagos State Governor, Babajide Sanwo-Olu, and the state’s Commissioner for Health, Prof. Akin Abayomi, have differed on the bodily reactions that occur on patients that have received the AstraZeneca COVID-19 vaccine in the state.
Sanwo-Olu, while dousing the tension over the vaccine, assured Lagosians that the vaccine was safe and has no side-effect, Abayomi differed with his boss claim and stated that the had side-effect on residents that have received the dose particularly on him.
They spoke separately on Monday with newsmen barely three days after receiving the vaccine alongside journalists and other COVID-19 frontline workers at the Infectious Disease Hospital (IDH) in Yaba axis.
The interview granted by the governor and Abayomi followed narrations from pressmen that have received the vaccine and described their experience with the vaccine produced to flatten coronavirus curve globally as unforgettable.
Sanwo-Olu stressed that there was nothing to worry about on the vaccine, saying, “I did not feel any side effects after taking the shot last Friday”.
He said: “It has been three days since I was vaccinated with the AstraZeneca vaccine and the deputy governor too has had his own shot. I can confirm to you that I felt no after effect at all. I didn’t have any headache, malaria, or any symptom whatsoever. It was well-received.
“Like I mentioned on Friday, I think all of the speculations that is going around is really unfounded. I have taken the vaccine and we have seen that Lagos has continued to vaccinate the frontline health workers. And so, let us use this medium again to inform our citizens well that the vaccines; the one we have, AstraZeneca, is safe and is of no negative consequence. And I for one do not have any. I have also asked around.
“So, there is nothing for us to get worried about. It is just to take it easy and let us encourage others that are on the frontlines to come forward and get vaccinated.”
Also speaking to journalists to corroborate Sanwo-Olu’s position on the safety of the AstraZeneca vaccine, the deputy governor, Dr. Obafemi Hamzat, said he felt no symptom after he received the shot last Friday. “No symptom at all. Nothing,” he said.
But Abayomi, who differed with his boss while narrating his experience with the vaccine, disclosed that he experienced some mild discomfort 24 hours after.
The commissioner added that after realising the side-effect, he took some pain relief drugs as well as engaged in exercise before going back to bed and that when he woke up, all the symptoms were gone.
He said: “I took the vaccine on Friday, I didn’t notice anything on Friday; on Saturday, I felt a little bit bone pains, a bit cold, of course the injection site, it was a bit sore, so I just took some Panadol, I went to sleep, I did a bit of exercise and then I went to sleep and I woke up yesterday morning and I felt fantastic.
“But everybody is different. We expect that some people won’t feel anything at all, some people will have a bit of body pain, some may even have shivering, those are all expected side effects, it is in the literature, we mentioned it, and we just categorise those as adverse effects following immunization,” he said.
According to Abayomi, “there is another category called Adverse Effects of Special Interest and those are very rare. So the first type of getting pain at the site of the injection, feeling body pain or headache is normal. Most people will experience something like that if you take the vaccine.
“But the one of Special Interest, they are serious, they cause people to collapse, they go into shock, they get severe complications and it can happen with any vaccination, it is not confined to COVID. They are very rare, they happen maybe one in five million people who will take it will experience an anaphylactic reaction, in other words, you react to chemicals in the vaccine, you are allergic to one of the chemical carriers.
“But we are ready for that. If you notice the kits that we had at the site, it contains steroids and all kinds of medications, if anybody gets the vaccine and had an anaphylactic reaction, the doctors at the site of vaccination are ready to deal with that.”